Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Groups acting on cubes
and Kazhdan's property (T)

Authors: Graham A. Niblo and Martin A. Roller
Journal: Proc. Amer. Math. Soc. 126 (1998), 693-699
MSC (1991): Primary 20E34; Secondary 20F32, 05C25
MathSciNet review: 1459140
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that a group $G$ contains a subgroup $K$ with $e(G,K) > 1$ if and only if it admits an action on a connected cube that is transitive on the hyperplanes and has no fixed point. As a corollary we deduce that a countable group $G$ with such a subgroup does not satisfy Kazhdan's property (T).

References [Enhancements On Off] (What's this?)

  • 1. M. Bridson, Geodesics and curvature in metric simplicial complexes, Group theory from a geometrical viewpoint (E. Ghys, A. Haefliger, A. Verjovsky, eds.), Proc. ICTP Trieste, World Scientific, Singapore, 1991, pp. 373-464. MR 94c:57040
  • 2. P. de la Harpe, A. Valette, La propriété (T) de Kazhdan pour les groupes localement compacts, Asterisque 175 (1989). MR 90m:22001
  • 3. W. Dicks, M.J. Dunwoody, Groups acting on graphs, Cambridge University Press, 1989. MR 91b:20001
  • 4. D.B.A. Epstein, Ends, Topology of 3-manifolds and related topics (M.K. Fort, ed.), Prentice Hall, Englewood Cliffs, NJ, 1962, pp. 110-117. MR 28:1605
  • 5. G. Elek, M. Ramachandran, Two remarks on groups with Kazhdan's property (T), Preprint, SUNY , Buffalo (May 1996).
  • 6. P.H. Kropholler, M.A. Roller, Splittings of Poincaré duality groups, Math. Z. 197 (1987), 421-438. MR 89c:20074
  • 7. P.H. Kropholler, M.A.Roller, Relative ends and duality groups, Jour. Pure and Appl. Algebra 61 (1989), 197-210. MR 91b:20069
  • 8. G.A. Niblo, L.D. Reeves, Groups acting on CAT(0) cube complexes, Geometry and Topology 1 (1997), 1-7. CMP 97:07
  • 9. J.H. Rubinstein, S. Wang, On $\pi _{1}$-injective surfaces in graph manifolds, Preprint, Melbourne University.
  • 10. M. Sageev, Ends of group pairs and non-positively curved cube complexes, Proc. London Math. Soc. (3) 71 (1995), 585-617. MR 97a:20062
  • 11. M. Sageev, Codimension-1 subgroups and splittings of groups, Preprint, University of Southampton, 1996. J. Algebra 189 (1997), 377-389. CMP 97:09
  • 12. G.P. Scott, Ends of pairs of groups, Journal of Pure and Applied Algebra 11 (1977), 179-198. MR 81h:20047

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 20E34, 20F32, 05C25

Retrieve articles in all journals with MSC (1991): 20E34, 20F32, 05C25

Additional Information

Graham A. Niblo
Affiliation: Faculty of Mathematical Studies, University of Southampton, Highfield, Southampton SO17 1BJ, United Kingdom

Martin A. Roller
Affiliation: Mathematik, Universität Regensburg, 93040 Regensburg, Germany

Keywords: Geometric group theory, ends, Kazhdan's property (T)
Received by editor(s): September 9, 1996
Communicated by: Ronald M. Solomon
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society